Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Goodland, KS

April 30, 2009Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 30, 2009, 2:34 AM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2009, 2:34 AM CDT (07:34 UTC)
Expired
Apr 30, 2009, 3:30 AM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2422 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2422 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300734
SVRGLD
NEC087-145-300830-
/O.NEW.KGLD.SV.W.0013.090430T0734Z-090430T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM CDT THU APR 30 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITIES OF...TRENTON...CULBERTSON...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITIES OF...MCCOOK...INDIANOLA...BARTLEY...

* UNTIL 330 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CULBERTSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CULBERTSON AROUND 245 AM CDT...
  MCCOOK AROUND 320 AM CDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 56 AND 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4031 10027 4000 10048 4014 10115 4034 10097
TIME...MOT...LOC 0734Z 288DEG 18KT 4024 10092

$$

MCGUIRE
2 follow-up statements
000 
WWUS53 KGLD 300758
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM CDT THU APR 30 2009

NEC087-145-300830-
/O.CON.KGLD.SV.W.0013.000000T0000Z-090430T0830Z/
HITCHCOCK NE-RED WILLOW NE-
258 AM CDT THU APR 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF CULBERTSON...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK AROUND 310 AM CDT...
  INDIANOLA AROUND 330 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4031 10085 4031 10027 4000 10048 4009 10092
TIME...MOT...LOC 0758Z 289DEG 19KT 4019 10073

$$

MCGUIRE
000 
WWUS53 KGLD 300826
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
326 AM CDT THU APR 30 2009

NEC087-145-300835-
/O.EXP.KGLD.SV.W.0013.000000T0000Z-090430T0830Z/
HITCHCOCK NE-RED WILLOW NE-
326 AM CDT THU APR 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR RED WILLOW AND EASTERN
HITCHCOCK COUNTIES WILL EXPIRE AT 330 AM CDT...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
SEVERE WEATHER. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL REMAIN 
POSSIBLE AS THE THUNDERSTORMS MOVE SOUTHEAST ACROSS RED WILLOW 
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT 
THURSDAY MORNING FOR EXTREME SOUTHWEST NEBRASKA.

LAT...LON 4031 10085 4031 10027 4000 10048 4009 10092
TIME...MOT...LOC 0825Z 289DEG 19KT 4014 10055

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:07 AM CDT, 27 minutes earlier.

Area forecast discussion, Apr 30, 2:07 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
107 AM MDT THU APR 30 2009

.DISCUSSION...
107 AM MDT THU APR 30 2009

ONE CLOSED LOW WAS LOCATED OVER THE NORTHERN PLAINS WHILE A SECOND
REMAINED OVER THE NORTHERN INTERMOUNTAIN/PAC NW REGION EARLY THIS
MORNING. DEEP MOIST CONVECTION WAS ONGOING ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WHILE A COLD FRONT CONTINUES TO SAG
SOUTH OVER THE FORECAST AREA.

MORNING CONVECTION WILL BE ONGOING WITH SUBSIDENCE/CLEARING EXPECTED
DURING THE AFTERNOON RESULTING IN SEASONABLE HIGHS IN THE 60S.

A PROGRESSIVE SHORTWAVE TROUGH WILL DIG SOUTHEAST OVERNIGHT KEEPING
LOW POPS IN THE FORECAST.

FRI-SAT...POST-FRONTAL CONDITIONS ARE ANTICIPATED ACROSS THE CENTRAL
HIGH PLAINS WITH INCREASING CHANCES FOR SHOWERS THROUGH THE PERIOD
AS A SHORTWAVE TROUGH TRANSLATES EAST AND APPROACHES THE AREA. THE
PREVIOUS FORECAST CAPTURED THE EXPECTED SCENARIO WITH ONLY MINOR
ADJUSTMENTS PLANNED.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.AVIATION...
1110 PM MDT WED APR 29 2009

FOR THE 06Z TAFS...VERY ACTIVE AND UNCERTAIN PERIOD. COLD FRONT IS
SLOWLY PUSHING SOUTH OVER THE AREA. NOT SURE HOW FAR SOUTH DEVELOPMENT
WILL BE BUT TSRA LOOK TO STAY JUST TO THE EAST OF KGLD. KMCK
SHOULD CATCH THE BRUNT OF THIS THUNDERSTORM COMPLEX. MODELS ARE
DIFFERING ON THE AMOUNT OF CLOUD COVER AND HEIGHT OF CEILINGS.
SHOULD SEE MVFR CEILINGS THIS MORNING AND RAISING ABOVE MVFR
DURING THE AFTERNOON.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 29, 11:45 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED APR 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE
SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...AND PERHAPS A TORNADO.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE
NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY
THREATS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 12:27 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             7 SW CLARKVILLE         40.31N 102.71W
04/29/2009  M1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Apr 30, 1:38 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             6 NW WRAY               40.14N 102.31W
04/30/2009  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

            GOLF BALL SIZED HAIL BROKE A WINDOW

&&

BLM
Special weather statement, Apr 30, 2:30 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 AM MDT THU APR 30 2009

NEZ080-081-300830-
HITCHCOCK-RED WILLOW-
230 AM CDT THU APR 30 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CULBERTSON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:56 PM CDTSevere Thunderstorm WarningGLDDundy64 min
Apr 30, 12:55 AM CDTSevere Thunderstorm WarningGLDDundy65 min
Apr 30, 1:59 AM CDTSevere Thunderstorm WarningGLDDundy61 min
Apr 30, 3:33 AM CDTSevere Thunderstorm WarningGLDRed Willow33 min
Apr 30, 7:48 AM CDTAreal Flood WarningGLDHitchcock5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.